The Naked Scientists

The Naked Scientists Forum

Author Topic: Could a placebo steroid cause side-effects?  (Read 2317 times)

Offline thedoc

  • Forum Admin
  • Administrator
  • Sr. Member
  • *****
  • Posts: 511
  • Thanked: 12 times
    • View Profile
Could a placebo steroid cause side-effects?
« on: 01/05/2013 09:30:06 »
Sandie Johnson  asked the Naked Scientists:
   
I'm a volunteer Life Skills Educator in Johannesburg South Africa;the work is mostly sex education - great fun!- and I get some wonderful questions, most of which I can answer there and then or at least research and go back with an answer.

I try and listen to the Naked Scientist radio programme on a Friday morning but if I'm teaching I download the podcast later. I've learned a lot from you guys, a  fair amount of which is incredibly useful in the classroom.

Today I was stumped! I was teaching a group of Grade 7 (age 12 and 13)boys who really are super bright. I have got half of the answer thanks to your article on 'Performance Enhancing Drugs' - that is that the placebo effect could enable you to win the race.  
 
But first...the question: We were discussing puberty/testosterone and the discussion moved to steroids and the fact that steroid abuse for muscle building can cause testicles to shrink.

Q.'If someone was given paracetamol (i.e. a placebo) but were told it was a steroid would their muscle mass develop faster and testicles still shrink?'
 
I will be with them again Monday 15th, Wednesday 17th and my last session is on Tuesday 23rd April.

I would soooo appreciate an answer before I have to leave them, for myself as well as the boys.
 
Warmest regards
 
Sandie Johnson

What do you think?
« Last Edit: 01/05/2013 09:30:06 by _system »


 

Offline CliffordK

  • Neilep Level Member
  • ******
  • Posts: 6321
  • Thanked: 3 times
  • Site Moderator
    • View Profile
Re: Could a placebo steroid cause side-effects?
« Reply #1 on: 01/05/2013 16:48:46 »
Placebo effects have a psychological effect which can be great. 

Exercising with the belief that one will get stronger may actually help a person exercise more, and thus truly build more muscle mass. 

However, the feedback loops causing damage to the male reproductive system would not exist, so one would not expect to find hypogonadism. 

Paracetamol is another term for acetaminophen, also Tylenol, and Panadol.  It is a mild analgesic.  It may not be considered a true placebo.  Being an analgesic, it may increase one's pain tolerance, and allow a person to exercise more, and thus also build more muscle mass. 

While there are not notes about hypogonadism, it does have have some side-effects.  Chronic high doses can damage the liver, and it may in fact be worse with the consumption of large amounts of alcohol.
 

Offline Don_1

  • Neilep Level Member
  • ******
  • Posts: 6890
  • Thanked: 7 times
  • A stupid comment for every occasion.
    • View Profile
    • Knight Light Haulage
Re: Could a placebo steroid cause side-effects?
« Reply #2 on: 03/05/2013 11:50:02 »
As Clifford wrote, "Placebo effects have a psychological effect which can be great."

In this instance, taking a steroid, or placebo, can have an effect on the subject's mind set. The result may be that the subject, encouraged by popping a pill, puts in that little bit more effort to maximise the effect.

To test the placebo effect in this case it would be better to use at least two couch potatoes, like me. Yes, I am the equivalent of at least two couch potatoes! or a number of ordinary people, going about the daily life in their normal fashion both before and after taking placebos which they are told are muscle building steroids. See if there is any effect on them after a month. I would rather doubt it, so long as they stick to their usual habits.

The use of placebos to test prescribed drugs is somewhat different. One group given the drug will, with any luck, show an improvement in their condition. The problem is that some in another group told they were given the drug but actually given a placebo, may also show an improvement in their condition. The question is, was this a result of the body repairing itself as it would have done anyway, or is it the placebo effect?

The placebo needs to be just that, not an alternative drug such as asprin, just a pill with an identical appearance but with no active ingredients whatever.
 

The Naked Scientists Forum

Re: Could a placebo steroid cause side-effects?
« Reply #2 on: 03/05/2013 11:50:02 »

 

SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums